Missouri, 2008

Hail in Missouri, February 3, 2008

February 3, 2008 · NWS EAX · 2 events in 2 counties and zones

A cold front pushed through on February 3, 2008. There was enough moisture and instability in place for a few hail producing thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front pushed through on February 3, 2008. There was enough moisture and instability in place for a few hail producing thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 3, 3:37 AM CST, 7 hours 4 minutes earlier.

Area forecast discussion, Feb 3, 3:37 AM CST, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
337 AM CST SUN FEB 3 2008

.DISCUSSION...

IN THE NEAR TERM...WEAK NE LOW LEVEL FLOW HAS CONTINUED TO ADVECT
ABUNDANT LOW LEVEL MOISTURE BACK INTO THE FAR NRN CWA. WHAT STARTED
OUT AS LOW STRATUS OVER IOWA HAS NOW SETTLED INTO WIDESPREAD
FREEZING FOG. AS THIS IS ADVECTION FOG VICE RADIATION FOG...RIME
ICING IS A CONCERN AND WILL BE ISSUING A FREEZING FOG ADVISORY
THROUGH 9 AM.

OTHERWISE...EARLY MORNING WATER VAPOR IMAGERY SHOWS A COMPACT
SHORTWAVE TROUGH CROSSING THE NEW MEXICO DIVIDE. DOWNSTREAM OF THIS
WAVE...NETWORK PROFILERS INDICATED A MODEST LOW LEVEL WARM ADVECTION
REGIME WAS ONGOING. AS THE SHORTWAVE BECOMES NEGATIVE TILT EARLY
THIS AFTERNOON...RESULTANT BACKED FLOW OVER THE ERN PLAINS WILL
RESULT IN VIGOROUS WARM ADVECTION FROM A SUBTROPICAL FEED STREAMING
ACROSS THE GULF COAST STATES. MEANWHILE...TOP DOWN SATURATION...
ALREADY EVIDENT BY PROLIFIC CLOUD GROWTH OVER KANSAS...WILL SPREAD
EASTWARD AS STRONG ISENTROPIC ASCENT IS FOCUSED AHEAD OF THE
SHORTWAVE. PRECIPITABLE WATERS WILL INCREASE NEARLY 300 PERCENT BY
THIS AFTERNOON...WITH WARM NOSE CENTERED AROUND 900MB PROVIDING A
WEAKLY UNSTABLE PARCEL THROUGH MODEST LAPSE RATES ALOFT. STILL
APPEARS THAT AN AREA FROM KANSAS CITY TO MACON (ALONG THE MO RIVER)
WILL EXPERIENCE THE BEST COUPLING OF FORCING AND MOISTURE INCREASE
FOR SHOWERS AND A FEW THUNDERSTORMS. ALTHOUGH PRECIPITATION COULD BE
MIXED WITH SOME SLEET ALONG THE IOWA BORDER...THESE AREAS ALSO STAND
THE LEAST CHANCE TO SEE MEASURABLE PRECIPITATION TODAY.

ACCOMPANYING THIS SHORTWAVE...BACKED LOW LEVEL FLOW WILL ALSO DRAW
UP A WIDESPREAD BANK OF STRATUS BENEATH THE 900MB INVERSION FROM THE
SOUTH BETWEEN 18 AND 00Z. PERSISTENT EASTERLY FLOW AT THE SURFACE...
RESULTING IN WEAK CONVERGENCE ALONG A QUASI-STATIONARY BOUNDARY TO
OUR SOUTH...SUGGESTS A CLASSIC SETUP FOR BOTH DENSE ADVECTION FOG
AND DRIZZLE TONIGHT.

CONTINUED PRESSURE FALLS...AND MORE NOTABLY A SHORTWAVE EJECTING
ACROSS THE NORTHERN PLAINS...WILL RAPIDLY REFORM A WARM FRONT ALONG
THE IOWA BORDER MONDAY MORNING. DRIZZLE/FOG/STRATUS SHOULD
PROGRESSIVELY SCOUR OUT FROM SOUTH TO NORTH...LEAVING THE REGION AT
LEAST PARTLY SUNNY...UNSEASONABLY WARM AND MAYBE EVEN A TAD HUMID AS
MODIFIED GULF AIR SURGES NORTH. READINGS WILL REACH 50 DEGREES ALONG
THE IOWA BORDER AND MID TO POSSIBLY UPPER 60S SOUTH OF THE MISSOURI
RIVER.

IVE TAKEN POPS OUT OF THE FORECAST MONDAY AND MONDAY EVENING AS
ELEVATED MIXED LAYER AND LACK OF A FOCUS SHOULD KEEP THE LID ON
PRECIPITATION THROUGH THE PERIOD. MODELS HAVE CONTINUED TO SLOW DOWN
THE OVERALL EVOLUTION OF THE MAIN UPPER TROUGH...PLACING LARGE SCALE
ASCENT ABOVE THE LOW LEVEL FRONTAL ZONE AROUND 12Z. THIS WOULD BE
GOOD NEWS AS FAR AS SEVERE WEATHER POTENTIAL IS CONCERNED...WITH THE
FRONT MOVING THROUGH DURING THE CLIMATOLOGICAL MINIMUM...SHIFTING
THE FOCUS FURTHER EAST ON TUESDAY. STILL...EXPECT RAIN/THUNDERSTORMS
TO BREAK OUT IN EARNEST OVER THE SOUTHEAST 1/3RD OF THE CWA BETWEEN
12 AND 18Z WITH EFFICIENT RAINS. FURTHER WEST/NORTH PRECIPITATION
WILL TRAIL OFF TO LIGHT RAIN/SNOW OR DRIZZLE AS VERTICAL MOTION OVER
THE WESTERN CWA AS DEFORMATION ZONE LIFT THROUGH THE REGION DURING
THE LATE MORNING/AFTERNOON.

BOOKBINDER

&&

.AVIATION...

FOR THE 06Z TAFS...WILL MAINTAIN VFR CONDITIONS THROUGH 18Z SUNDAY.
PATCHY MVFR FOG AT STJ THROUGH 09Z BEFORE TEMPERATURES WARM ENOUGH
TO DISSIPATE FOG. CEILINGS WILL DROP QUICKLY TO MVFR LEVELS FOR
SUNDAY AFTERNOON AS RAIN AND FOG MOVE IN. CEILINGS WILL CONTINUE TO
LOWER SUNDAY EVENING TO IFR CATEGORY WITH DRIZZLE AND FOG. POTENTIAL
EXISTS FOR VISIBILITIES TO DROP TO 1-2SM IN FOG BY LATE SUNDAY
EVENING.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FREEZING FOG ADVISORY UNTIL 9 AM FOR MOZ002>008-015>017.
KS...NONE.
Hazardous weather outlook, Feb 3, 6:00 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM SUN SUN FEB 3 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
600 AM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 AREAS OF DENSE FREEZING FOG WILL CONTINUE TO LIMIT VISIBILITIES TO
 NEAR ZERO AND PRODUCE LIGHT ICING ACROSS NORTHEAST MISSOURI THROUGH
 9 AM. IN ADDITION...LIGHT SLEET OR LIGHT SNOW WILL OVERSPREAD AREAS
 NORTH OF HIGHWAY 36 TODAY...BUT NO ACCUMULATION IS EXPECTED.

 FURTHER SOUTH...A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE ALONG
 AND SOUTH OF THE MISSOURI RIVER THIS AFTERNOON. NO SEVERE WEATHER IS
 EXPECTED.

 WIDESPREAD DENSE FOG IS EXPECTED TO OVERSPREAD THE REGION TONIGHT
 AHEAD OF A DEVELOPING WARM FRONT...LIMITING VISIBILITIES TO NEAR
 ZERO AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 A WARM AND MOIST AIR MASS WILL SPREAD NORTH INTO MISSOURI ON
 MONDAY...IN ADVANCE OF A COLD FRONT THAT WILL PUSH SOUTHEAST TO
 NEAR THE I-35 CORRIDOR MONDAY NIGHT. A FEW THUNDERSTORMS MAY
 DEVELOP AHEAD OF THIS FRONT AFTER MIDNIGHT TUESDAY...BECOMING MORE
 WIDESPREAD OVER EASTERN PORTIONS OF THE OUTLOOK AREA AFTER
 DAYBREAK. SEVERE WEATHER CHANCES APPEAR LOW AT THIS TIME. ONCE THE
 FRONT MOVES THROUGH EARLY TUESDAY...PRECIPITATION MAY MIX WITH OR
 CHANGEOVER TO LIGHT SNOW OR FREEZING DRIZZLE AS TEMPERATURES FALL
 SHARPLY. AT THIS TIME...ACCUMULATIONS OF SNOW WILL BE LIGHT WITH
 LITTLE IF ANY ACCUMULATION OF ICE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BOOKBINDER

In the hours before

Special weather statement, Feb 3, 10:23 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 AM CST SUN FEB 3 2008

MOZ044-045-054-031715-
HENRY-JOHNSON-PETTIS-
1023 AM CST SUN FEB 3 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN HENRY...SOUTHEASTERN JOHNSON
AND SOUTHWESTERN PETTIS COUNTIES UNTIL 1115 AM CST...

AT 1018 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF LOWRY CITY...OR 14 MILES SOUTH
OF CLINTON...MOVING NORTHEAST AT 50 MPH.

THIS STORM WILL BE NEAR...
  8 MILES SOUTHEAST OF CLINTON BY 1030 AM CST.
  6 MILES SOUTHEAST OF CALHOUN BY 1045 AM CST.
  WINDSOR BY 1050 AM CST.
  GREEN RIDGE BY 1100 AM CST.

THE TOWNS OF BROWNINGTON...COAL AND TIGHTWAD ARE ALSO IN THE PATH OF
THIS STORM.

THREE QUARTER INCH HAIL IS EXPECTED WITH THIS STORM.

DB

The radar

The Pleasant Hill radar (KEAX), 72 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Henry

When
February 3, 10:41 AM CST
Where
Henry County, 0.54 mi W of Clinton Mem Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.350, -93.690

Hail, Johnson

When
February 3, 11:55 AM CST
Where
Johnson County, 0.69 mi N of (Szl)whiteman Afb
Measured
1 in hail
Reported by
Public
Coordinates
38.730, -93.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80847, 80849.